Providence, RI- On February 27 at approximately 1202 hours, Providence Police
responded to 155 Thurbers Avenue for a report of a male and female unconscious in a
Silver Nissan. Upon arrival police observed a silver Nissan Sentra with a
30-year-old male in the passenger seat and a 21-year-old female in the driver’s
seat, both unconscious and unresponsive. Both subjects were believed to have
overdosed on heroin. Police observed a small straw containing a white/grey powder
in the cellophane wrapper of a pack of Marlboro cigarettes. Police were able to
wake up the female subject rather quickly while the male remained completely
unresponsive. Patrolman James Annis then removed the male subject from the front
seat of the vehicle and placed him on the ground next to the vehicle. The subject
was very sweaty with shallow breathing and a weak heart rate. Patrolman Annis then
administered his department issued Naloxone Hydrochloride, also known as Narcan,
via the subject’s left nostril at approximately 1209 hours and then monitored his
vital signs. At approximately 1212 hours, the officer observed that the subject’s
heart rate was still slow and weak with shallow breathing. As Patrolman Annis was
about to administer a second round of Naloxone the subject started to become
conscious and Providence E-13 and Providence R-1 arrived on scene to continue
patient care. A short time later the subject was transported to RI Hospital to be
evaluated.
The female subject stated to police that she had purchased the heroin on Detroit
Avenue and had more heroin in her handbag. Police checked her handbag and located 3
small bags containing suspected heroin. Patrolman Annis seized the 3 small bags and
an orange pill suspected to be Suboxone.
The Providence Police Department armed all officers with Narcan in July of 2014 with
the goal of saving the lives of people who are suffering from an opiate overdose.
Someone who has overdosed on an opiate can suffer from difficulty breathing, or stop
breathing completely. Narcan can reverse the effects and allow the body to resume
breathing normally.